Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Huntsville, AL

September 16, 2005Franklin County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Sep 16, 2005, 6:17 AM CDT for Franklin County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2005, 6:17 AM CDT (11:17 UTC)
Expired
Sep 16, 2005, 9:15 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 29 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 161119
FFWHUN
TNC051-161415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
617 AM CDT FRI SEP 16 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE

* UNTIL 915 AM CDT

* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL PRODUCING THUNDERSTORMS REPEATEDLY MOVING OVER THE  
  WARNED AREA.  LAW ENFORCEMENT HAS ALREADY REPORTED SIGNIFICANT     
  PONDING OF WATER IN WINCHESTER.

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...          
  WINCHESTER...COWAN...DECHERD...ESTILL SPRINGS...HUNTLAND...AND     
  SEWANEE.

ADDITIONAL RAINFALL AMOUNTS 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3532 8623 3501 8629 3501 8590 3530 8594

$$

KULA
1 follow-up statement
000 
WGUS74 KHUN 161359
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 AM CDT FRI SEP 16 2005

TNC051-161407-
FRANKLIN TN-
857 AM CDT FRI SEP 16 2005

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING
IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

LAT...LON 3532 8623 3501 8629 3501 8590 3530 8594

$$

COYNE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:08 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 16, 2:08 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 AM CDT FRI SEP 16 2005

.DISCUSSION...
AN ACTIVE CONVECTIVE MORNING APPEARS TO BE COMING TOGETHER FOR
THE TN VALLEY AS EVIDENCED BY CURRENT RADAR TRENDS...BUT MORE
IMPORTANTLY THE FORCING FACTORS COMING TOGETHER. 1000-850MB
CONVERGENCE AND MOISTURE TRANSPORT PRECEDED DEVELOPMENT AND
CONTINUES QUITE STRONG...ESPECIALLY ACROSS MS INTO N AL. I
ANTICIPATE DEVELOPMENT FURTHER S WITH TIME WHICH WILL MOVE NE INTO
N AL. POPS HAVE BEEN RAISED TO THE LIKELY CATEGORY CENTRAL AND E
AHEAD OF INCOMING PRECIP AFTER 12Z. PRE-ECLIPSE WV IMAGERY SHOWED
THE SHORTWAVE RESPONSIBLE TRANSLATING E THROUGH AR WITH
CONSIDERABLE UPPER DIFFLUENCE NOTED. SOME OF THE SPC PARAMETERS
INCLUDING SIG SVR ARE SHOWING A DECENT CAPE/SHEAR COMBO ACROSS MS
WHICH WILL SHIFT INTO AL THIS MORNING. FEEL THAT THE MAIN THREAT
WILL BE DAMAGING WINDS...BUT SOME STORM ROTATION IS POSSIBLE GIVEN
5H WINDS OF 40KT AND EFFECTIVE DEEP SHEAR OF 35-40KT. EFFECTIVE
LOW LEVEL SR-HELICITY HAS INCREASED TO 150 M2/S2 IN MS AND MAY
INCREASE A BIT MORE AS LOW LEVEL BACKING OF WINDS OCCURS AHEAD OF
THE SHORTWAVE...SO SOMETHING TO MONITOR.

MODELS CONTINUE TO DELAY FRONTAL PASSAGE...THUS TEMP FORECAST HAS
BEEN RAISED SOME TODAY SE OF THE TSRA ACTIVITY. SHOULD GET CLOSE
TO 90F E OF I-65. CONVECTIVE CLOUD DEBRIS MAY INHIBIT SUNSHINE IN
THE W AFTER THE FIRST ROUND OF STORMS THIS MORNING. AND YES...WE
SHOULD SEE A SECOND ROUND OF STORMS DEVELOP THIS AFTERNOON AS THE
FRONT FINALLY MAKES PROGRESS INTO THE AREA. I HAVE ALSO RAISED
TEMPS A BIT SATURDAY GIVEN THE SLOW PROGRESSION OF COLD ADVECTION
AND THE EXPECTATION THAT THE COOLING WILL BE LESS THAN THE MODELS
PROG. WE LOOK TO BE BACK TO A SIMILAR WARM AND DRY PATTERN BY
NEXT WEEK. THUS...HIGH TEMPS WERE RAISED A BIT IN THE EXTENDED
BASED UPON GOOD SUPPORT OF A BUILDING RIDGE LATE NEXT WEEK. THE
MEX NUMBERS APPEAR TOO CLIMO INFLUENCED BASED UPON THE SYNOPTICS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    89  64  86  59 /  60  10   0   0
SHOALS        87  61  84  60 /  50  10   0   0
CULLMAN       90  64  87  60 /  60  10   0   0
FAYETTEVILLE  87  63  84  57 /  60  10   0   0
FORT PAYNE    89  63  87  58 /  60  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Sep 16, 4:55 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 AM CDT FRI SEP 16 2005

ALZ001>010-016-TNZ076-096-097-161800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
455 AM CDT FRI SEP 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
AREA EARLY THIS MORNING AND WILL AFFECT AREAS MAINLY NORTH OF THE
TENNESSEE RIVER. WHILE THE SEVERE THREAT IS QUITE LOW...GUSTY
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
BRIEF BUT TORRENTIAL DOWNPOURS WILL BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS.

A BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY IS THEN EXPECTED
FROM MID MORNING INTO EARLY AFTERNOON. AS A WEAK COLD FRONT ALONG
WITH AN UPPER LEVEL DISTURBANCE APPROACH THE AREA THIS AFTERNOON
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP.
ONCE AGAIN...THE THREAT OF SEVERE WEATHER WILL REMAIN LIMITED...
BUT THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF GUSTY WINDS UP
TO 50 MPH...PEA SIZE HAIL...FREQUENT LIGHTNING...AND TORRENTIAL
DOWNPOURS.

THE FRONT WILL CLEAR THE AREA BY EARLY THIS EVENING ENDING THE
RAINFALL CHANCES.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HIGH PRESSURE WILL BUILD ACROSS THE AREA...BRINGING ANOTHER
EXTENDED PERIOD OF DRY AND UNSEASONABLY WARM WEATHER THROUGH NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH THE PERIOD.

09

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:30 AM CDTSevere Thunderstorm WarningHUNLincoln30 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.